Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    Facial skin pigmentation
    avatar
    DS007 posted:
    Hadn't seen my daughter in almost 2 years and was shocked when I saw her face. She has large spots on her face a totally different color than her skin color. She said it just started 2 years ago (she's 23) Doctors have ran all kinds of tests and still haven't figured out what is causing this. Best way to describe this is how Michael Jackson looked when he was trying to lighten his skin color. My daughter is caucasian/hispanic mix. Am concerned for her. Any ideas? thanks
    Reply
     
    avatar
    Mohiba K Tareen, MD responded:
    Dear DS007,

    As a mother myself, I understand how concerned you must be about your daughter's skin.

    These patches of discoloration may be anything from vitiligo (what Michael Jackson was reported to have), to post inflammatory hypopigmentation (light patches that occur after a rash), to sarcoidosis (a multisystem disorder that causes skin discoloration) to numerous other conditions.

    Typically blood tests and occasionally a skin biopsy are needed to adequately diagnose.

    Get your daughter in to the primary doc or dermatologist soon please. The sooner you halt the process, the better she has of getting the pigment back.

    Please keep me posted and good luck.
     
    avatar
    itsmekristin responded:
    my son is 6 and has white spots on his face they showed up about a year ago he is white and black mix do you think i should be concerned do you think its what your daughter has im scared for him and he gets made fun of???
     
    avatar
    Mohiba K Tareen, MD replied to itsmekristin's response:
    Dear itsmekristin ,

    The most common discoloration problem that occurs on the face of children is a disorder called pityriasis alba (p. alba). Although the precise reason p. alba occurs is unknown, it is thought to be due to prior dry skin or eczema that temporarily reduces the pigment cells from making color. On kids faces it can look like light colored patches, occasionally with a little scaliness.

    In patients with brown skin, the p. alba can be more noticeable than in lighter skin patients.

    Nevertheless, make a quick appointment with your pediatrician to have the discoloration evaluated. It will give you peace of mind undoubtedly. If the condition is p.alba, the doc can prescribe you a very low strength cortisone cream that can help stimulate the pigement cells.

    Happy holidays


    Featuring Experts

    Mohiba K Tareen, MD is a board certified dermatologist who has an innovative practice in Roseville, Minnesota. Tareen Dermatology ( www.TareenDermato...More

    Helpful Tips

    Don't shave your legs before a pedicure!Expert
    Shaving the legs before going for a pedicure has been linked to an increase risk of infection from pedicure footbaths. This is because the ... More
    Was this Helpful?
    10 of 13 found this helpful

    Helpful Resources

    Be the first to post a Resource!

    Expert Blog

    Secrets of a Beverly Hills Cosmetic Surgeon - Robert Kotler, MD ,FACS

    Dr. Robert Kotler gets beneath the surface to discuss selecting a cosmetic surgeon, computer imaging, celebrity makeovers and more...Read More

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.